Hail, Ottawa
- When
- March 22, 9:08 PM CST
- Where
- Ottawa County, 1 mi NNW of Ottawa
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.863, -94.807
Strong to severe thunderstorms developed across far northeastern Oklahoma during the late evening of the 22nd, north of a warm front that was moving through the region. The strongest thunderstorms produced large hail up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across far northeastern Oklahoma during the late evening of the 22nd, north of a warm front that was moving through the region. The strongest thunderstorms produced large hail up to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 22, 8:03 PM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
903 PM CDT Sat Mar 22 2025
...New KEY MESSAGES...
.KEY MESSAGES...
Updated at 853 PM CDT Sat Mar 22 2025
- Scattered showers and thunderstorms tonight in northeast Oklahoma and
Northwest Arkansas. The stronger storms will have gusty wind and hail.
- Temperatures remain above normal with continued elevated to
near critical fire weather conditions into early next week
before low rain chances return mid week.
- Moisture return ahead of a storm system late next week and
into next weekend should serve as a check on the overall fire
weather threat and also lead to more widespread rain
potential.
&&
.SHORT TERM...
(Through Tonight)
Issued at 217 PM CDT Sat Mar 22 2025
Thunderstorms have begun to develop in northeast Oklahoma as a
warm front moves north across the area... the nose of a jet
segment approaches from the northwest and low-level flow increases
into the warm frontal zone. Winds aloft support a severe storm
threat. The storms are expected to be elevated with inflow
near or just above 850mb. This supports wind and hail potential
in the stronger cells. Additionally, some of the storms will have
supercell characteristics for at least a time. The storms will
move / develop east into parts of northwest Arkansas. This activity
should clear the area later tonight. We added some low shower chances
in far southeast Oklahoma where some development could occur as
slightly deeper moisture arrives.
&&
.LONG TERM...
(Tomorrow through Saturday)
Issued at 217 PM CDT Sat Mar 22 2025
Fire weather will be a concern again tomorrow, with a cold front
ushering in drier air once again to much of the region and also
leading to gusty winds shifting to the northwest during the day.
Elevated to near critical fire weather conditions are forecast,
with the greatest concerns along and west of Highway 75. Expect
another Fire Danger Statement tomorrow for a portion of the area.
In addition to the fire weather concerns, a low chance for showers
and thunderstorms will accompany the frontal passage, primarily
across the eastern half of the area through midday. Additional
severe weather is not expected.
Surface high pressure will move into the region behind the front
for Sunday night leading to much cooler overnight temperatures
than expected tonight. Forecast lows reflect values closer to
traditional MOS guidance than offered by the NBM. The proximity of
the surface high will lead to lighter winds on Monday and reduced
fire spread potential, despite continued dry low levels.
Another front will move through the region Tuesday, stalling near
the Red River Tuesday evening and serving as a focus for shower
and thunderstorm development, especially south of I-40, Tuesday
night and into Wednesday morning. Locally heavy rain may focus
near and south of the front given the forecast precipitable water
values, with the location of the front determining how far into
southeast Oklahoma this potential extends.
A more substantial system will approach the region from the west
and southwest late in the week, with better moisture return into
the region ahead of it. This continues to present the best chance
of beneficial rainfall most of the area has seen in a couple of
weeks. Increased winds should accompany the system which presents
some concern for rapid fire spread, but the increase in humidities
should limit the threat. The pattern should remain active through
the weekend, as well, with additional low chances for rainfall
continuing, albeit lower than those on Friday.
- Elevated fire weather conditions along and west of Highway 75
in NE OK today, with limited fire weather conditions across much
of the remainder of Oklahoma and all of northwest Arkansas.
&&
.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Sat Mar 22 2025
Scattered showers and storms are expected to develop this evening
north of the lifting warm front with the highest chances across
far NW AR terminals. Low chances do extend across NE OK but
likelihood is too low to warrant mention. Storms that do develop
will move and north of the terminals soon after midnight. Strong
low level jet produces LLWS area wide with a rapidly expanding
stratus deck likely ahead of the cold front late tonight through
Sunday morning. Gusty northwesterly winds and VFR conditions
follow the frontal passage.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 58 70 41 75 / 40 10 0 0
FSM 58 75 43 77 / 20 20 0 0
MLC 62 75 42 78 / 10 10 0 0
BVO 51 69 36 75 / 40 10 0 0
FYV 56 71 38 73 / 30 30 0 0
BYV 55 70 41 70 / 50 40 0 0
MKO 60 71 42 75 / 20 20 0 0
MIO 55 67 39 70 / 80 30 0 0
F10 61 71 42 76 / 10 10 0 0
HHW 61 76 46 75 / 10 20 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...08
LONG TERM....22
AVIATION...07Hazardous Weather Outlook National Weather Service Tulsa OK 506 PM CDT Sat Mar 22 2025 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 506 PM CDT Sat Mar 22 2025 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...After 8pm...ending around 1am. FIRE WEATHER DANGER. RISK...Elevated. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Diminishing after 8pm. DISCUSSION... A warm front will lift north across northeast Oklahoma and northwest Arkansas late this evening and tonight. A few thunderstorms will develop near and north of the front after 8pm. There is the potential for hail to half dollar size with the strongest storms...along with gusty winds. This activity will move beyond the area after 1am. Elevated fire weather conditions will continue into the evening hours. Increasing humidity from south to north and some drop in wind speeds will take the edge off the fire spread potential by late this evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY and MONDAY...No Hazards. TUESDAY...Thunderstorm Potential. WEDNESDAY...No Hazards. THURSDAY and FRIDAY...Thunderstorm Potential...High Wind Potential. EXTENDED DISCUSSION... The wind will be gusty for a time on Sunday both in advance of and behind a cold front that will pass through the region. The wind will generally start to relax during the afternoon. A disturbance aloft could result in a few thunderstorm in parts of southeast Oklahoma on Tuesday. Increasing southerly winds late next will week will bring deeper moisture into the region and a few thunderstorms could occur in the area as a result. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
906 PM CDT Sat Mar 22 2025
OKZ063-230230-
Delaware OK-
906 PM CDT Sat Mar 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DELAWARE COUNTY THROUGH
930 PM CDT...
At 906 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Jay, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Cayuga... Zena...
Dodge... Honey Creek State Park...
Grove... Jay...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 9462 3641 9491 3651 9499 3666 9462
TIME...MOT...LOC 0206Z 242DEG 43KT 3647 9486
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
929 PM CDT Sat Mar 22 2025
OKZ063-230245-
Delaware OK-
929 PM CDT Sat Mar 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELAWARE COUNTY
THROUGH 945 PM CDT...
At 929 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of South West City, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Dodge... Cayuga...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 9462 3647 9468 3656 9476 3664 9462
TIME...MOT...LOC 0229Z 245DEG 33KT 3655 9468
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
944 PM CDT Sat Mar 22 2025
OKZ063-230315-
Delaware OK-
944 PM CDT Sat Mar 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELAWARE COUNTY
THROUGH 1015 PM CDT...
At 944 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Honey Creek State Park, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Cayuga... Dodge...
Grove... Jay...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 9462 3645 9478 3654 9484 3667 9462
TIME...MOT...LOC 0244Z 242DEG 39KT 3653 9473
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1001 PM CDT Sat Mar 22 2025
OKZ058-230345-
Ottawa OK-
1001 PM CDT Sat Mar 22 2025
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA COUNTY THROUGH 1045 PM
CDT...
At 1001 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of Commerce to 4 miles east of
Fairland. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Picher... Cardin...
Peoria... Commerce...
Ottawa... Wyandotte...
Quapaw... Miami...
Twin Bridges State Park... Treece...
Baxter Springs...
This includes Interstate 44 between mile markers 305 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9462 3678 9462 3670 9476 3694 9499
3700 9496
TIME...MOT...LOC 0301Z 215DEG 30KT 3694 9497 3674 9477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
2 hail. Local standard time, as filed.
Ping pong ball size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235081, 1235079.